Topics:

Pseudoporphyria

Pseudoporphyria

A 79-year-old nursing home resident was hospitalized for evaluation of hyperkalemia and leukocytosis. Her medical history included hypertension, respiratory failure with subsequent tracheostomy placement and ventilator dependency, and anemia. Both of her legs had been amputated above the knee secondary to complications of type 2 diabetes mellitus. Staphylococcus aureus septicemia, Klebsiella bacterial pneumonia, hypovolemia, and acute renal failure with an elevated potassium level were diagnosed after the patient was hospitalized.

Three days after admission, furosemide and sodium bicarbonate were given via a peripheral line in the patient's left arm. Several hours later, the arm became edematous and blistered. Well-defined, tense, intact bullae with multiple interspersed smaller intact vesicles were noted on the arm and hand (A and B).

A punch biopsy of a lesion revealed a subepidermal blister without inflammation and an undulating, festooned base (C). The differential diagnosis included epidermolysis bullosa acquisita (EBA), porphyria cutanea tarda (PCT), and pseudoporphyria. The results of a direct immunofluorescence test were negative for immunoglobulins, complement, and fibrinogen.

Dr Nancy A. Spinelli of St. Barnabas Hospital, Bronx, NY, made the diagnosis of pseudoporphyria. This disease is distinguished from EBA by the site of vesicle and bullae involvement: in EBA, they occur most commonly on areas of frictional trauma, such as the knees, elbows, and fingers. Also, mucosal lesions are seen frequently in EBA; bullae are subepidermal with varying degrees of inflammatory infiltrates. Finally, EBA demonstrates a positive direct immunofluorescence for IgG deposits within the dermal-epidermal junction.

PCT, a disorder caused by decreased activity of uroporphyrinogen decarboxylase, is characterized by blistering and skin fragility in light-exposed areas that may be accompanied by hypertrichosis, hyperpigmentation, and scleroderma. In PCT, direct immunofluorescence shows IgG and C3 at the dermal-epidermal junction and in a linear pattern in the vessel walls. These features were absent in this patient.

PCT and drug-induced pseudoporphyria share certain histologic features: type IV collagen and laminin usually are reactive and appear in the floor of the bullae; noninflammatory bullae with an undulating, festooned base are evident in biopsy specimens. However, in pseudoporphyria, there are no abnormalities of porphyrin metabolism, direct immunofluorescence results are nonspecific, and the subepidermal blister displays little or no dermal inflammation.

Medications that cause pseudoporphyria include certain NSAIDs, tetracycline, dapsone, pyridoxine (vitamin B6), amiodarone, colchicine, and furosemide. Ultraviolet radiation (sun beds and psoralen plus ultraviolet light of A wavelength) and hemodialysis can cause the disorder as well.

Lesions may develop from 1 day to several months after treatment with the offending medication. Drug-induced pseudoporphyria may be a non-immune–mediated phototoxic effect with cell membrane damage that results from reactive elements after ultraviolet radiation exposure and absorption by the skin.

Discontinuation of the offending drug is curative.

Dr Spinelli adds that the clinical and histologic findings coupled with this patient's medication history led to the likely diagnosis of drug-induced pseudoporphyria secondary to furosemide administration. True porphyria could have been more definitively excluded by additional laboratory data. Unfortunately, this patient's health deteriorated, and she died before further tests were performed.

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.